Enjoying the paper as always, but just a quick note to say I was disappointed to see the line, “A patient should never be discharged from the ED with these medications,” referring to topical analgesics in eye injuries. (“Eye Pain and Photophobia,” EMN 2014;36:6; http://bit.ly/1m2gkIU.)
Yes, the Rosen and Tintinalli textbooks say this very thing, but they provide no reference or evidence for it. The boys over at EM:RAP did a piece on this not long ago, and the literature, at least according to them, doesn't bear out the fact that giving a patient a few days' worth of analgesia does any harm.
The amount of tetracaine in the ED bottle is usually enough for just a few days' worth of pain relief, and I've started letting my patients take this home with them. I know many of my colleagues do, too. It's time we started reconsidering this dogma of emergency medicine.
B. James Connolly, MD
Dr. Wiler responds: Thank you for your note. You bring up an interesting point. There is very little in the academic literature about the routine use of topical ocular anesthetics and the development of complications. It is known that topical anesthetic has a direct toxic effect on the corneal epithelium, causing loss of the usual microvilli and contributing to cell death and increased desquamation in addition to interfering with the normal migration of corneal epithelial healing. Also, a damaged cornea is more susceptible to infection. (Ophthalmology 1996;103:37.)
A few case reports of complications related to topical anesthetic use have been published. (Eur J Ophthalmol 2002;12:373; Cornea 1997;16:424; Ophthalmology 1990;97:967; Ophthalmologe 2002;99:872; Ophthalmology 1996;103:37.) These resulted in corneal perforation and chronic keratitis. The quantity and duration of use are not well defined, however.
Tetracaine typically is dispensed in 2 mL bottles. This is approximately 40 drops (at 20 drops per mL). If a patient applies one to two drops every one to four hours (arbitrary dosing), the patient would have one to seven days' worth of medication if given a full bottle on discharge. A standard warning appears on the package insert: “Prolonged use results in diminished duration of anesthesia and retarded healing. This may cause the drug to be used more frequently, creating a ‘vicious circle.’ Subsequent corneal infection and/or corneal opacification with accompanying permanent visual loss or corneal perforation may occur.” The term “prolonged” is not defined. What is an emergency physician to do? It seems little evidence can guide best practice. No doubt a robust study looking at outcomes of very limited duration of anesthetic would be helpful.